MAUDE Adverse Event Report: SMITH & NEPHEW, INC. TANDEM INTL BIPOLAR 45OD 28ID; PROSTHESIS, HIP, HEMI-, FEMORAL, METAL/POLYMER, CEMENTED OR UNCEMENTED

SMITH & NEPHEW, INC. TANDEM INTL BIPOLAR 45OD 28ID; PROSTHESIS, HIP, HEMI-, FEMORAL, METAL/POLYMER, CEMENTED OR UNCEMENTED
Catalog Number 71324045
Medical Device Problem Codes Adverse Event Without Identified Device or Use Problem (2993); Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Failure of Implant (1924); Injury (2348)
Date of Event 09/29/2018
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the implant was removed.
 
Additional Manufacturer Narrative
The associated complaint devices were returned and evaluated.The lab analysis concluded, the stem showed signs of bone on/in-growth in the proximal third, porous region on all 4 sides.Scratches on the neck of the stem were visible, likely due to removal.Small scratches observed on the femoral head and outside of bi-polar/liner construct, most likely due to removal.The head is too large to pass through the opening of the bi-polar/liner construct (with applied manual force).The head would need to pass through the opening in order to disassemble.This demonstrates that the head diameter was large enough to be constrained within the bi-polar component, as designed.Retrieved components were disassembled.The locking ring and bi-polar/liner construct were re-examined.No visible deformation or damage on the bi-polar/liner construct, or retainer ring.Scratches were visible on the lateral face of the locking ring, likely due to explant and/or disassembly but no other damage was visible.Dimensional analysis was performed on the locking ring and 3 out of spec dimensions were captured; diameter of thru hole, outside diameter, and groove diameter.No deviations of material or manufacturing process are indicated for these components.The clinical/medical concluded, based on the one undated, unlabeled x-ray that its possible that there was cup as well as femoral stem loosening and the product evaluation that concluded the deviations were likely due to extraction damage, the root cause for the revision cannot be confirmed based solely on the information provided.The future impact of the patient cannot be determined.A review of the production documentation for the corresponding products did not reveal any deviation from the standard manufacturing processes.A review of complaint history for the listed parts revealed no prior complaints for the listed batches.Based on this investigation, the need for corrective action is not indicated.This investigation is closed.

Brand Name
TANDEM INTL BIPOLAR 45OD 28ID
Common Device Name
PROSTHESIS, HIP, HEMI-, FEMORAL, METAL/POLYMER, CEMENTED OR UNCEMENTED
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks road
memphis TN 38116
MDR Report Key8002240
Report Number1020279-2018-02263
Device Sequence Number427377
Product Code KWY
UDI-Device Identifier03596010494368
UDI-Public03596010494368
Combination Product (Y/N)N
Initial Reporter CountrySF
PMA/510(K) Number
K023743
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2018
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/10/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date03/26/2018
Device Catalogue Number71324045
Device Lot Number08CM20623
Initial Date Received by Manufacturer 10/01/2018
Supplement Date Received by Manufacturer11/27/2018
11/27/2018
Initial Report FDA Received Date10/24/2018
Supplement Report FDA Received Date12/03/2018
04/10/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;